Wyoming, 2018

Tornadoes and Flash Flood in Wyoming, May 28, 2018

May 28, 2018 · NWS RIW · 3 events in 2 counties and zones

Severe thunderstorms developed over portions of central and southern Wyoming. In Sweetwater County, a tornado formed near Granger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms developed over portions of central and southern Wyoming. In Sweetwater County, a tornado formed near Granger. The tornado was photographed by many people. The tornado remained over open country and caused no damage. In addition, flash flooding was reported over rural portions of Sweetwater County. In Fremont County, another tornado briefly touched down southeast of South Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 1:35 PM MST, 25 minutes earlier.

Area forecast discussion, May 28, 1:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
235 PM MDT Mon May 28 2018

.SHORT TERM...(Tonight through Thursday)

Several shortwaves within a broad trough across the Rockies and
Great Basin have impacted the forecast area today. The first of
these shortwaves is now in southeast Montana and rotating north.
This movement has gradually shifted wrap-around moisture from
Johnson County to the northern Big Horn Basin Monday afternoon.
Steady rainfall of around a tenth of an inch has been common. This
rain shield will continue to pull away from northern Wyoming by
early this evening. Multiple rivers at our near bankfull or flood
stage on either side of the Bighorn Mountains. Expect a general
downward trend in river levels this evening with the flood threat
gradually diminishing.

To the south, a shortwave over eastern Utah will rotate north the
remainder of Monday and Monday night. Storms have been firing over
southern Sweetwater County and over the higher terrain of the
southwest. Heavy rain and small hail likely to be the main hazards
with some storms producing gusty outflow wind of 40-50 mph. The area
of interest will gradually shift to Natrona County late this
afternoon and evening. Main concern is likely to remain heavy rain
and small hail. For the most part, convection should decrease in
coverage and intensity by 9 PM Monday with only lingering light
showers overnight. This shortwave continues to the northeast Tuesday
with wrap-around precipitation most prevalent across the north.
Still have scattered showers and storms in most areas Tuesday with
better coverage in the mountains, but these will not be as strong as
the past few days. Brief heavy rain to remain the primary hazard,
mainly across north central Wyoming.

Conditions dry from west-to-east Tuesday night and Wednesday with a
warming trend beginning. There is a slight chance of late day
showers and storms across far west Wyoming late Wednesday afternoon
and evening. Similar conditions are anticipated Thursday with the
northwest the most likely location for showers and storms. Warm,
southwest flow will boost temperatures and wind speeds Thursday.
Additional snowmelt is anticipated both days and heading into the
weekend.

.LONG TERM...(Thursday Night through Monday)

A shortwave and associated Pacific cold front will move east across
the area Friday. The timing of the passage of this feature has been
waffling, but a daytime track through the forecast area looks
plausible. Both the GFS and ECMWF solutions would indicate a chance
for stronger thunderstorms, particularly across the north, as this
shortwave sweeps east. It will turn cooler Friday from west-to-east
in the wake of the cold front. A dry southwest flow will then
reestablish over the area next weekend. Deterministic models show a
sub-tropical low lifting from southern California into the area with
southern Wyoming the most likely to see any impact in the Saturday
night/Sunday timeframe. At this range, however, there could end up
being substantial differences in track and timing so have continued
to trend toward any notable effects from this system for this
forecast package.

&&

.AVIATION...For the 00Z TAFS through 00Z Wednesday

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Expect scattered showers and thunderstorms over the area this
afternoon and evening, mainly along and south of a line from KAFO
to KPNA. The activity will decrease to isolated showers after
03Z/Tue. Local MVFR to IFR conditions will occur in thunderstorms
which will obscure mountains at times. KJAC will see MVFR to IFR
conditions in the area from 09Z through 16Z/Tue. Another round of
showers and storms are expected Tuesday afternoon, mainly over the
higher terrain. Otherwise, VFR conditions will prevail through
the period.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

Expect scattered showers and thunderstorms over the region this
afternoon, primarily along and south of a line from KRIW to KCPR.
The activity will decrease after 06Z/Tue. MVFR to IFR conditions
will occur in thunderstorms which will obscure mountains at
times. Another round of showers and storms are expected Tuesday
afternoon, mainly along and north of a line from KCOD to KCPR and
over the higher terrain. Otherwise, VFR conditions will prevail
through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Several areas of low pressure will impact the regional weather
picture through Tuesday. Overall, a broad area of low pressure to
the south of Wyoming will gradually move to the northeast and across
the state tonight and Tuesday. This will slowly shift the showers
and thunderstorms away from the state by Tuesday night. Within this
broad area of low pressure are other small disturbances, one of
which has kept light rain across the far north much of Monday.
This disturbance will pull northeast tonight and bring a gradual
end to the rain in that region. Conditions will become drier from
west-to-east Tuesday afternoon and evening. Wednesday and
Thursday look primarily dry with with only a slight chance of
showers and storms in the western mountains. It will also be
warming Wednesday and Thursday with highs climbing to 10-15
degrees above normal by Thursday. These temperatures may get a
further boost across the south and central areas Thursday as
breezy southwest wind returns.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM MDT this evening for WYZ002>004-006-008-
009.

&&

SHORT TERM...CNJ
LONG TERM...Meunier/CNJ
AVIATION...Hulme/CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, May 28, 2:09 AM MST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
309 AM MDT Mon May 28 2018

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
309 AM MDT Mon May 28 2018

...Flood Watch in effect through 6 PM MDT this evening for
portions of Northern Wyoming east of the Continental Divide...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms developing over most of the
area. Isolated severe thunderstorms possible in east central areas.
Locally heavy rain may elevate the flood threat along rivers and
creeks already running high from snowmelt.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Isolated to scattered showers and thunderstorms across
the area.

Thursday...Isolated to scattered showers and thunderstorms mainly
in the north and west.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, May 28, 12:24 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
124 PM MDT MON MAY 28 2018

WYZ029-030-282015-
Flaming Gorge-East Sweetwater County-
124 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 215 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles east of Squaw Hollow Boat Ramp On Flaming Gorge, which is 36
miles south of Rock Springs, moving north at 10 mph. This storm will
impact travel along Highway 191 South.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF southwestern
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10924 4130 10950 4136 10895 4100 10892
TIME...MOT...LOC 1922Z 157DEG 10KT 4110 10904

Hulme
Special weather statement, May 28, 12:51 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
151 PM MDT MON MAY 28 2018

WYZ030-282030-
East Sweetwater County-
151 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Dad, which is 20 miles south of Wamsutter, moving west
at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF southeastern
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 10843 4162 10846 4156 10793 4140 10793
      4140 10792 4133 10791 4120 10792
TIME...MOT...LOC 1951Z 093DEG 19KT 4138 10796

Hulme
Special weather statement, May 28, 1:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
216 PM MDT MON MAY 28 2018

WYZ030-282100-
East Sweetwater County-
216 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SWEETWATER COUNTY
UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Bitter Creek Rest Area, which is 38 miles southeast of
Rock Springs, moving north at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Sweetwater County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 10843 4120 10893 4146 10899 4150 10845
TIME...MOT...LOC 2015Z 171DEG 6KT 4127 10863

McDonald
Special weather statement, May 28, 1:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT MON MAY 28 2018

WYZ030-282115-
East Sweetwater County-
228 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Table Rock, which is 19 miles southwest of
Wamsutter, moving west at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Table Rock, Bitter Creek Rest Area, Patrick Draw Natural Gas
Processing Plant, Bitter Creek and Tipton.

This includes Interstate 80 between mile markers 137 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 10843 4149 10847 4148 10863 4164 10875
      4173 10820 4139 10792 4118 10792
TIME...MOT...LOC 2027Z 107DEG 18KT 4151 10829

Hulme

The radar

The Riverton/Lander radar (KRIW), 84 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Fremont

When
May 28, 2:00 PM MST to 2:01 PM MST
Where
Fremont County, 8.91 mi ESE of South Pass to 8.69 mi ESE of South Pass
Rating
EF0
Path length
0.49 mi
Path width
20 yd
Reported by
Public
Coordinates
42.337, -108.751

A brief tornado was reported to the east of South Pass by the public. The tornado remained over open country and caused no damage.

Flash Flood, Sweetwater

When
May 28, 2:29 PM MST to 3:40 PM MST
Where
Sweetwater County, 12.29 mi W of Bairoil to 18.89 mi W of Bairoil
Cause
Heavy Rain
Reported by
Public
Coordinates
42.240, -107.790

Flooding was reported in rural eastern Sweetwater County. No damage was reported.

Tornado, Sweetwater

When
May 28, 2:39 PM MST to 2:43 PM MST
Where
Sweetwater County, 1.82 mi NE of Granger to 3.46 mi WSW of Westvaco
Rating
EF0
Path length
3.45 mi
Path width
25 yd
Reported by
Public
Coordinates
41.596, -109.942

A tornado near Granger was well photographed by the general public and reported on local media. The tornado remained over open country and caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754012, 754011, 754010.